Virginia, 2024

Flash Flooding in Virginia, April 11 to 12, 2024

April 11 to 12, 2024 · NWS RLX · 5 events in 2 counties and zones

Active weather in the form of strong thunderstorms occurred on the afternoon of April 11th, with main impacts observed in southwest Virginia occurring due to flash flooding. Heavy downpours associated with passing storms caused multiple road closures where high water issues occurred in Buchanan and Dickenson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Active weather in the form of strong thunderstorms occurred on the afternoon of April 11th, with main impacts observed in southwest Virginia occurring due to flash flooding. Heavy downpours associated with passing storms caused multiple road closures where high water issues occurred in Buchanan and Dickenson Counties. In Clinchco, local residents were stranded after their driveway was washed away. Shower and storm activity faded after sunset on the evening of April 11th, and the flooded roads gradually receded overnight into the morning of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 11, 6:35 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 11, 6:35 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
735 PM EDT Thu Apr 11 2024

.SYNOPSIS...
Unsettled pattern continues through tonight, with severe
weather and excessive rain possible. Quiet break on Saturday.
Possible disturbances during the new work week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 515 PM Thursday...

Expanded the Food Watch farther east and south, which now
encompasses all of our lowlands, all until 2 AM early Friday
morning. This is also more in line with Tornado Watch 105, in
effect until 9 PM tonight.

As of 235 PM Thursday...

Key Points:

 * Afternoon and evening thunderstorms pose a risk for severe
   weather, with damaging winds, tornadoes, hail, and locally
   heavy downpours all possible.

 * A Flood Watch is in effect for southeast Ohio and parts of
   West Virginia through tonight.

 * A Wind Advisory remains in effect for the West Virginia
   foothills and mountains through this evening.

Active weather today will serve up the possibility of strong to
severe thunderstorms, the risk of flooding, and breezy to strong
non-convective winds.

Severe: An advancing low pressure system will set forth a round
of severe weather from now until late tonight. Lingering
capping inversion/convective inhibition noted on SPC's
Mesoanalysis page at the start of forecast diagnosing earlier
this afternoon has since eroded, pointing to a destabilizing
environment currently underway. Areas that have poked out of the
clouds for a time this afternoon have risen a few degrees
warmer than areas such as southeast Ohio, who remain masked
beneath rain and overcast skies. Should see an uptick in
convective activity shortly after this discussion issuance in
response to boosting surface temperatures and increasing
instability outside of the lower Ohio Valley cloud shield.

South to southwesterly mid-level steering flow will propagate
storms up from the JKL/MRX forecast areas into the Central
Appalachians. Damaging wind gusts will be able to thrive in
healthy and mature storms under the aid of breezy to strong low
to mid level flow. Increasing wind shear will gradually increase
the concern for rotation in storms this afternoon that could
reach down to the surface as tornadoes. While not as prominent
today due to wind shear limiting vertical growth of storms, a
threat for hail will remain present in convection as well today.

Activity begins to wind down late tonight as the surface low
sends a cold front through the forecast area. The parent H5
trough will continue to press through the area into the end of
the work week, keeping the small chance of showers and
thunderstorms alive even on Friday. However, little to no
instability will be present with storms for the end of the
period and therefore the severe threat will be limited.

Hydro: Locally heavy downpours associated with convection poses
a concern for flooding and a rise along creeks and rivers. This
will especially be the case in the event of training storms
along already saturated soils present from previous rainfall. A
few spots along the Muskingum River in southeast Ohio remain in
Action Stage at the time of writing and is anticipated to rise
out of its banks on Friday once more. With these concerns, opted
to hoist a Flood Watch for this afternoon into late tonight for
southeast Ohio and parts of West Virginia that are the most
susceptible after last week's deluge of rainfall.

Non-Convective Winds: Outside of showers and storms, a strong
low level jet currently resides over the Central Appalachians
out ahead of the low pressure system. Aforementioned capping
inversion held off strong winds from mixing down to the surface,
but local observations show wind gusts around 20 to 25 mph now
prominent this afternoon. Still anticipating advisory level
gusts along the West Virginia foothills and mountains through
this evening, so will allow the Wind Advisory to cruise through
this evening as planned. Winds remain fairly breezy and strong
on Friday, and could foresee another Advisory being needed late
tomorrow night into the start of the weekend.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 155 PM Thursday...

Gusty winds and continued showery conditions on Friday night into
Saturday as tight pressure gradient remains over the area, and
several shortwaves move through the region. Some of the higher
terrain counties could even see some flakes of snow, but little to
no accumulation is expected. As the day progresses Saturday, it
should become drier and less windy as the system pulls off to our
east and high pressure attempts to build in briefly. Models differ
on Sunday, but it looks like we could be in the warm sector of an
approaching system, with a cold front dropping south into the region
later Sunday into Monday, eventually briefly stalling out before
lifting back north in the long term.  This will yield showery
conditions, with the possibility of isolated thunderstorms Sunday
into Sunday evening/night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 155 PM Thursday...

Aforementioned front will lift back north as a warm front early next
week, generally later Monday into Tuesday, with a cold front
arriving by the middle of next week. Above normal temperatures along
with unsettled weather can be expected during the period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 731 PM Thursday...

Scattered showers and isolated thunderstorms will continue
across WV, southwest VA and eastern KY through at least
midnight. Periods of IFR will continue under heavier showers,
particularly at PKB, HTS, CKB and CRW where the axis of
precipitation concentrated this afternoon and evening.
Otherwise, VFR conditions will prevail through at least 04Z for
the rest of sites.

Pressure gradient tightens up as a low pressure center
approaches from the west increasing winds aloft. METARs and
radar observations indicate weaker winds at the surface along
and west of the ongoing convection. Winds may remain weaker than
expected as the atmosphere tries to decouple.

Showers or thunderstorms can mix strong winds aloft to the
surface through this evening mainly across the eastern sites. It
will remain gusty along the higher elevations through the
overnight hours.

The low's center and associated cold front push east after 06Z
tonight taking most showers and thunderstorms with them. There
may be a lull in precipitation from 06z through 15Z Friday
morning, but convection is expected to fire up once again Friday
afternoon with the arrival of a strong upper level disturbance.

Model soundings indicated IFR/MVFR ceilings may prevail through
the day Friday areawide.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of restrictions or improvements may
vary from forecast. Winds could remain under 10 knots and loose
their gustiness mainly across the lowlands overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    M    M    H    H    H    H    H    M    H    H
HTS CONSISTENCY  L    L    L    L    M    H    H    M    H    M    H    M
BKW CONSISTENCY  M    M    M    M    M    H    H    H    M    H    M    H
EKN CONSISTENCY  H    M    H    H    M    M    H    M    M    H    H    H
PKB CONSISTENCY  M    M    H    H    H    H    H    H    M    H    H    H
CKB CONSISTENCY  H    H    M    H    M    M    M    M    H    H    M    H

AFTER 00Z SATURDAY...
IFR conditions possible along the mountains in lingering
rain/snow showers Friday night into Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 2 AM EDT Friday for WVZ005>011-013>020-
     024>032-039-040.
     Wind Advisory until 11 PM EDT this evening for WVZ039-040-
     515>523-525-526.
OH...Flood Watch until 2 AM EDT Friday for OHZ066-067-075-076-
     083>087.
KY...Flood Watch until 2 AM EDT Friday for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...SL/MEK
NEAR TERM...TRM/MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Apr 11, 7:52 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
852 PM EDT Thu Apr 11 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
130100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
852 PM EDT Thu Apr 11 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and the lowlands of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds on Friday could cause power outages or additional tree
damage.

In addition, heavy rains through tonight could lead to instances of
strong rises along rivers on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ039-040-130100-
Upshur-Barbour-
852 PM EDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...

This Hazardous Weather Outlook is for Upshur and Barbour counties in
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds on Friday could cause power outages or additional tree
damage.

In addition, heavy rains through tonight could lead to instances of
strong rises along rivers on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515>523-525-526-130100-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
852 PM EDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, brief heavy rain could lead to localized instances of
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds on Friday could cause power outages or additional tree
damage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-524-130100-
Dickenson-Buchanan-McDowell-Wyoming-Southeast Pocahontas-
852 PM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for southwest Virginia, and
McDowell, Wyoming and southeast Pocahontas county in West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds on Friday could cause power outages or additional tree
damage.

In addition, heavy rains through tonight could lead to instances of
strong rises along rivers on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, Apr 11, 7:20 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
820 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Flash Flood      4 SSW Charleston        38.30N 81.66W
04/11/2024                   Kanawha            WV   Emergency Mngr

            Kanawha County EM advised there are water
            rescues ongoing in Loudendale, WV.

&&
Local storm report, Apr 11, 7:24 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
824 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Rain             Charleston              38.35N 81.63W
04/11/2024  M2.57 Inch       Kanawha            WV   ASOS

            Yeager airport total for the day through 8
            pm. 2.52 inches between 2 pm and 8 pm, 1.61
            inches of that between 5 pm and 8 pm. This
            sets a record for the date, which will be
            updated when the day is over.

&&
Local storm report, Apr 11, 7:45 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
845 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Flash Flood      3 E Tornado             38.33N 81.80W
04/11/2024                   Kanawha            WV   Emergency Mngr

            Kanawha County EM advised there are water
            rescues currently on going along Smith Creek
            Road in the Tornado area.

&&
Local storm report, Apr 11, 7:46 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
846 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Flash Flood      1 WSW South Charleston  38.35N 81.72W
04/11/2024                   Kanawha            WV   Public

            Smith Creek out of its banks and covering
            Smith Creek Road and into front yard. Caller
            said this is one of the worst instances of
            high water in 60 years of that property in
            the family. Flood waters appeared to be
            receding from yard and road at time of call,
            824 pm.

&&
Local storm report, Apr 11, 7:49 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
849 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Flash Flood      5 SSW Sissonville       38.43N 81.67W
04/11/2024                   Kanawha            WV   Emergency Mngr

            Kanawha County EM advised there are water
            rescues in progress in the 4000 block of
            Sissonville Drive in Kanawha County.

&&
Local storm report, Apr 11, 7:52 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
852 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Flash Flood      Salem                   39.28N 80.56W
04/11/2024                   Harrison           WV   Law Enforcement

            Law Enforcement advised Main St in Salem has
            water covering both lanes in spots.

&&

The radar

The Charleston,WV radar (KRLX), 104 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
April 11, 7:55 PM EST to 9:48 PM EST
Where
Buchanan County, 1.57 mi NNW of Blackey to 1.71 mi E of Hurley
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.400, -82.013

Multiple roads in the town of Hurley were covered and were impassable due to flooding.

Flash Flood, Dickenson

When
April 11, 7:55 PM EST to 9:48 PM EST
Where
Dickenson County, 0.65 mi ENE of Mc Clure to 0.35 mi ENE of Nora
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.104, -82.369

Multiple spots of high water were observed between McClure and Nora.

Flash Flood, Dickenson

When
April 11, 7:55 PM EST to 9:48 PM EST
Where
Dickenson County, 0.71 mi W of Martha Gap to 0.82 mi WNW of Russell Mart
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.198, -82.313

Multiple spots of high water were observed in the town of Haysi.

Flash Flood, Buchanan

When
April 11, 9:10 PM EST to April 12, 7:00 AM EST
Where
Buchanan County, 0.88 mi NE of Paw Paw to 0.57 mi SSW of Kelsa
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
37.439, -82.108

High water and flooding were observed along Hurley Road all the way to the Pike County, Kentucky line.

Flash Flood, Dickenson

When
April 11, 9:20 PM EST to April 12, 7:00 AM EST
Where
Dickenson County, 0.66 mi N of Counts to 1.11 mi ESE of Nealy Ridge
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.139, -82.320

Residents were stranded after a driveway washed away south of Clinchco.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171319, 1171323, 1171326, 1171329, 1171331.